gms | German Medical Science

57. Jahrestagung der Deutschen Gesellschaft für Neurochirurgie e. V. (DGNC)
Joint Meeting mit der Japanischen Gesellschaft für Neurochirurgie

Deutsche Gesellschaft für Neurochirurgie (DGNC) e. V.

11. bis 14.05.2006, Essen

Acute rhabdomyolysis: rapid onset after anticonvulsive treatment with phenytoin

Akute Rhabdomyolyse: unmittelbares Auftreten nach Behandlungsbeginn mit Phenytoin

Meeting Abstract

  • corresponding author O. Müller - Universitätsklinikum Essen, Neurochirurgische Klinik und Poliklinik, Essen
  • T. Gasser - Universitätsklinikum Essen, Neurochirurgische Klinik und Poliklinik, Essen
  • D. Müller - Universitätsklinikum Essen, Neurochirurgische Klinik und Poliklinik, Essen
  • B. Schoch - Universitätsklinikum Essen, Neurochirurgische Klinik und Poliklinik, Essen
  • H. Wiedemayer - Universitätsklinikum Essen, Neurochirurgische Klinik und Poliklinik, Essen
  • D. Stolke - Universitätsklinikum Essen, Neurochirurgische Klinik und Poliklinik, Essen

Deutsche Gesellschaft für Neurochirurgie. Japanische Gesellschaft für Neurochirurgie. 57. Jahrestagung der Deutschen Gesellschaft für Neurochirurgie e.V. (DGNC), Joint Meeting mit der Japanischen Gesellschaft für Neurochirurgie. Essen, 11.-14.05.2006. Düsseldorf, Köln: German Medical Science; 2006. DocP 02.12

Die elektronische Version dieses Artikels ist vollständig und ist verfügbar unter: http://www.egms.de/de/meetings/dgnc2006/06dgnc229.shtml

Veröffentlicht: 8. Mai 2006

© 2006 Müller et al.
Dieser Artikel ist ein Open Access-Artikel und steht unter den Creative Commons Lizenzbedingungen (http://creativecommons.org/licenses/by-nc-nd/3.0/deed.de). Er darf vervielf&aauml;ltigt, verbreitet und &oauml;ffentlich zug&aauml;nglich gemacht werden, vorausgesetzt dass Autor und Quelle genannt werden.


Gliederung

Text

Objective: To report two cases of a rapid onset of acute rhabdomyolysis after initiation of the medical treatment with phenytoin in symptomatic epilepsia, along with detailed blood chemistry findings and therapeutic management.

Methods: Acute rhabdomyolysis is a life-threatening disorder, that can be triggered by various causes. Pathophysiologically it is an immuno-allergic reaction affecting the skelettal muscles with pathognomonical features of its clinical appearance and blood chemistry findings, leeding to severe disability or death in worse cases. Rhabdomyolysis has been described before in the treatment with phenytoin, developing several weeks after its first administration. Two patients in our clinic presented clinical signs of acute rhabdomyolysis after initiation of anticonvulsive treatment with phenytoin, that was confirmed in blood chemistry findings.

Results: Blood chemistry revealed acute rhabdomyolysis in two patients, who were treated with phenytoin for symptomatic epilepsia. Intensive-care management with hypervolemic treatment and forced diuresis could prevent hemodialysis in both cases. Recovery was uneventful in both patients.

Conclusions: This is the first reported sudden onset of an acute rhabdomyolysis after administration of phenytoin for syptomatic epilepsia. One must be aware of this complication and it is mandatory, that routine blood examinations have to be done, when a patient is treated with phenytoin for seizure control. Acute rhabdomyolysis has to be managed by intensive-care treatment with hypervolemia and forced diuresis to prevent hemodialysis.